Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2017, 4:56 PM CDT for Val Verde County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 4:56 PM CDT (21:56 UTC)
- Expired
- May 10, 2017, 5:17 PM CDT
- In force
- 21 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 132 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 9.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.6
The text
As transmitted.
065
WUUS54 KEWX 102156
SVREWX
TXC465-102245-
/O.NEW.KEWX.SV.W.0099.170510T2156Z-170510T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
456 PM CDT WED MAY 10 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Val Verde County in south central Texas...
* Until 545 PM CDT
* At 456 PM CDT, a severe thunderstorm was located near Langtry,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Langtry, Juno and Shumla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2980 10163 3029 10135 3029 10130 3017 10107
2977 10140 2975 10144 2977 10146 2978 10145
2979 10147 2976 10151 2976 10154 2981 10154
2980 10157 2977 10158
TIME...MOT...LOC 2156Z 210DEG 31KT 2982 10150
HAIL...1.00IN
WIND...<50MPH
$$
RUNYEN1 follow-up statement
849
WWUS54 KEWX 102217
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT WED MAY 10 2017
TXC465-102226-
/O.CAN.KEWX.SV.W.0099.000000T0000Z-170510T2245Z/
Val Verde TX-
517 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 2980 10163 3029 10135 3029 10130 3017 10107
2977 10140 2975 10144 2977 10146 2978 10145
2979 10147 2976 10151 2976 10154 2981 10154
2980 10157 2977 10158
TIME...MOT...LOC 2214Z 210DEG 31KT 2997 10140
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:09 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 10, 3:09 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 309 PM CDT Wed May 10 2017 .SHORT TERM (Tonight through Thursday Night)... Isolated convection is already being observed along the dry line located from San Angelo through central Val Verde county but still west of Del Rio. This area is characterized by surface dewpoints around 70 degrees, low level flow out of the southeast convergent to the dry line, an uncapped environment and SBCAPE values over 4000 J/KG. Satellite trends are showing updrafts are having difficulty staying upright with very strong winds, near 100 kts, aloft. A speed maximum at 500 mb is currently aiding in the lifting in the mid levels however. Thus, updrafts will be battling with a lack of consistent upper level forcing and should stay quite isolated along the dry line through the afternoon. However, very large hail will be the biggest concern with all the instability available in this area. Damaging straight line winds are also possible as DCAPE values over 1000 J/KG were analyzed in RAP proximity soundings. Later this evening, a combination of better upper level forcing coincident with the dry line and an intensifying LLJ will allow convection to develop around the 02-04Z time frame according to hi- res models. Rapid growth due to the aforementioned unstable environment will further the threat for large hail and damaging winds along the dry line while these cells organize into clusters and begin to shift eastward. As this occurs, TTU-WRF and HRRR solutions agree on producing a stout cold pool and producing outflow, eventually weakening the surface based storms as they approach the periphery of the Edwards Plateau near Junction and Kerrville. By tomorrow morning, elevated showers and isolated storms will likely still be lingering across the Hill Country along outflow from the overnight activity and may act as the focus for afternoon development again. Meanwhile, the dryline is progged to push farther east as the main upper low weakens and broadens over the Red River Valley. As the low continues to push off to the east, it should take PoP chances with it by tomorrow night. && .LONG TERM (Friday through Wednesday)... Dry conditions will linger through the weekend as H5 ridging sets up over the state. Afternoon RH values will fall into the 20-30 percent range and may result in elevated fire weather conditions, especially Friday as the surface pressure gradient yields 10-20 kts winds across the Plateau. Next opportunity for PoPs appears to be late Sunday as another dry line sets up over West Texas and afternoon dry line convection becomes a possibility. Another H5 low from the Pacific northwest will eject energy over the region through the majority of the week thus low PoPs have been included just about each afternoon for western areas near the dry line. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 84 65 85 61 / 20 30 20 0 0 Austin Bergstrom Intl Airport 69 84 65 84 59 / 20 30 30 0 0 New Braunfels Muni Airport 70 84 65 86 59 / 20 30 20 0 0 Burnet Muni Airport 67 82 60 81 56 / 40 30 20 0 0 Del Rio Intl Airport 68 90 64 89 62 / 40 10 0 0 0 Georgetown Muni Airport 68 83 62 83 58 / 20 30 30 0 0 Hondo Muni Airport 68 85 64 89 58 / 30 30 10 0 0 San Marcos Muni Airport 70 84 65 85 59 / 20 30 20 0 0 La Grange - Fayette Regional 71 85 68 85 60 / 10 30 30 - 0 San Antonio Intl Airport 70 84 67 87 61 / 20 30 10 0 0 Stinson Muni Airport 71 85 67 87 62 / 20 30 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...TB3 Public Service/Data Collection...Treadway
Hazardous weather outlook, May 10, 3:14 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 314 PM CDT Wed May 10 2017 TXZ171>173-183>194-202>209-217>225-228-112015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 314 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated strong storms will be possible this afternoon and should increase in coverage into the late evening across the Edwards Plateau and especially Val Verde County. Hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A marginal risk for severe weather will be possible mostly along and east of the Interstate 35 corridor Thursday. Again, marginally severe hail and gusty winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather reports to the National Weather Service this evening and tomorrow if needed. TB3
In the hours before
Special weather statement, May 10, 2:05 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
205 PM CDT WED MAY 10 2017
TXZ183-101945-
Val Verde TX-
205 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Langtry, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Langtry and Shumla.
LAT...LON 3012 10148 2990 10106 2974 10140 2975 10142
2977 10140 2975 10144 2978 10145 2979 10147
2976 10151 2976 10154 2981 10154 2980 10157
2977 10157 2977 10158 2981 10163
TIME...MOT...LOC 1904Z 219DEG 11KT 2980 10154
CPSpecial weather statement, May 10, 3:01 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 301 PM CDT WED MAY 10 2017 TXZ183-102030- Val Verde TX- 301 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Shumla, or 16 miles southwest of Juno, moving northeast at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Juno and Bakers Crossing. LAT...LON 2983 10127 2995 10143 3028 10119 3002 10085 TIME...MOT...LOC 2000Z 230DEG 25KT 2996 10129 CP
Special weather statement, May 10, 3:29 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT WED MAY 10 2017
TXZ183-102100-
Val Verde TX-
329 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shumla, or near Langtry, moving northeast at 20 mph. An additional
strong storm was located just south of Juno moving northeast around
20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Juno, Shumla and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2987 10159 3024 10113 2999 10082 2974 10141
2975 10142 2977 10140 2977 10141 2975 10144
2979 10146 2976 10151 2976 10152 2981 10154
2981 10155
TIME...MOT...LOC 2028Z 242DEG 19KT 2983 10147
RUNYENSpecial weather statement, May 10, 4:02 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 402 PM CDT WED MAY 10 2017 TXZ183-102130- Val Verde TX- 402 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAL VERDE COUNTY UNTIL 430 PM CDT... At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Shumla, or 16 miles northeast of Langtry, moving east-northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Bakers Crossing and Devils River State Natural Area. LAT...LON 2981 10137 2998 10142 3011 10119 2989 10096 TIME...MOT...LOC 2101Z 257DEG 20KT 2992 10131 RUNYEN
Special weather statement, May 10, 4:49 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
449 PM CDT WED MAY 10 2017
TXZ183-102215-
Val Verde TX-
449 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Langtry and Shumla.
LAT...LON 3007 10152 2994 10125 2974 10141 2975 10142
2977 10140 2975 10144 2978 10145 2979 10147
2976 10151 2976 10154 2981 10154 2980 10157
2977 10158 2978 10161 2976 10165
TIME...MOT...LOC 2149Z 207DEG 20KT 2977 10153
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:05 PM CDT | Special Weather Statement | EWX | Val Verde | 40 min |
| May 10, 3:01 PM CDT | Special Weather Statement | EWX | Val Verde | 29 min |
| May 10, 3:29 PM CDT | Special Weather Statement | EWX | Val Verde | 31 min |
| May 10, 4:02 PM CDT | Special Weather Statement | EWX | Val Verde | 28 min |
| May 10, 4:49 PM CDT | Special Weather Statement | EWX | Val Verde | 26 min |
| May 10, 5:26 PM CDT | Special Weather Statement | EWX | Val Verde | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.